Georgia, 2017Flash Flooding in Georgia, August 25, 2017
August 25, 2017 · NWS FFC · 2 events in 2 counties and zones
Scattered showers and thunderstorms riding a stationary front across central GA led to isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms riding a stationary front across central GA led to isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 25, 2:22 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 25, 2:22 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
322 PM EDT Fri Aug 25 2017
.SHORT TERM /Tonight through Saturday Night/...
Relatively dry conditions expected to continue through the short
term period. A high pressure ridge centered over the Great lake
states will continue to build southward into GA through Sat. This
ridge will slowly move eastward into the new england states but will
continue to wedge itself down the eastern seaboard through Sunday.
This will keep us in easterly flow and relatively dry through the
weekend. The models are showing the potential for some light rain
to develop over the higher terrain of northeast Georgia on Saturday,
so have continued with isolated pops through the afternoon and early
evening hours. With the easterly flow temps will continue to cool
with highs Sat and Sunday mainly in the 80s with some 70s in the NE
GA mountains.
01
.LONG TERM /Sunday through Friday/...
The beginning of the extended period is characterized by relatively
benign weather as our area will be under the influence of Canadian
high pressure building in from the northeast. This will supply below
average temperatures and relatively dry weather from late weekend
into early next week. Meanwhile, Harvey will remain over coastal
Texas and continue dropping devastating rainfall amounts in that
region. Early next week, a disturbance will move off the northeast
coast of Florida into the Atlantic with most of the associated
moisture remaining confined east of our area.
The end of the long-term period introduces more uncertainty with
regard to the eventual track of what remains of Harvey. Most recent
model runs indicate Harvey may remain over Texas and the western
Gulf states through late next week which would continue to keep
Georgia removed from significant impacts. Regardless, even if
Harvey's remnants remain well to the west, associated moisture will
likely begin to get funneled eastward, increasing rain chances over
our region by the latter half of next week.
RW
&&
.AVIATION...
18Z Update...
MVFR ceilings slowly lifting and should be VFR with in the next
few hours. Once they lift...the ceilings should stay VFR through
the period. NE-E winds of 6-12kt expected through the period. No
precipitation or restrictions to VSBYS expected.
//ATL Confidence...18Z Update...
Confidence high on all elements
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 68 86 66 84 / 5 5 5 10
Atlanta 70 86 69 84 / 5 5 5 10
Blairsville 61 81 60 79 / 5 20 5 20
Cartersville 68 87 68 85 / 5 5 5 10
Columbus 71 90 72 88 / 10 5 5 10
Gainesville 68 85 67 82 / 0 10 5 10
Macon 71 88 69 87 / 10 5 5 10
Rome 66 88 66 86 / 0 5 5 10
Peachtree City 69 87 68 85 / 5 5 5 10
Vidalia 72 90 71 86 / 20 5 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....RW
AVIATION...01
Hazardous weather outlook, Aug 25, 2:43 AM EST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
343 AM EDT Fri Aug 25 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
343 AM EDT Fri Aug 25 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Isolated to scattered, mainly afternoon and evening thunderstorms
are possible across parts of central Georgia, generally south of
a line from Americus to Dublin to Swainsboro. Some of these storms
could be strong with gusty winds, frequent lightning and locally
heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Isolated thunderstorms are possible across the northeast mountains
Saturday and Sunday, and then across all of north and central
Georgia Monday. A few of these storms could be strong with gusty
winds and frequent lightning.
Scattered thunderstorms are possible Tuesday through Thursday as
the remnants of Harvey spread over the region. A few of these
storms could be strong with gusty winds and locally heavy rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 25, 4:35 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
535 PM EDT FRI AUG 25 2017
GAZ097-098-111-112-252215-
Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
535 PM EDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER...
SOUTHWESTERN TREUTLEN...NORTHERN MONTGOMERY AND SOUTHEASTERN LAURENS
COUNTIES UNTIL 615 PM EDT...
At 535 PM EDT...a strong thunderstorm was over Kibbee, or near Mount
Vernon...moving west at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Mount Vernon, Glenwood, Ailey, Higgston, Tarrytown, Landsburg,
Barnhill and Kibbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3236 8249 3218 8245 3209 8275 3234 8282
TIME...MOT...LOC 2135Z 079DEG 11KT 3226 8256
WIND...40MPHSpecial weather statement, Aug 25, 5:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
626 PM EDT FRI AUG 25 2017
GAZ110>112-252315-
Wheeler GA-Telfair GA-Montgomery GA-
626 PM EDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER...SOUTHEASTERN
TELFAIR AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 715 PM EDT...
At 626 PM EDT...a strong thunderstorm was near Charlotteville, or 10
miles south of Mount Vernon...moving west at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lumber City, Uvalda, Scotland, Towns, Spring Hill, Jordan and
Charlotteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3185 8280 3211 8286 3211 8250 3201 8248
3197 8248 3196 8250 3195 8248 3195 8249
3196 8253 3196 8257 3193 8259 3194 8260
3192 8265 3192 8268 3191 8268 3190 8269
3190 8270 3186 8275
TIME...MOT...LOC 2226Z 079DEG 10KT 3203 8257
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Aug 25, 5:49 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
649 PM EDT FRI AUG 25 2017
GAZ112-113-252330-
Toombs GA-Montgomery GA-
649 PM EDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 730 PM EDT...
At 648 PM EDT...a strong thunderstorm was over Vidalia, or near
Lyons...moving west at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lyons, Vidalia, Higgston, Santa Claus, Alston, South Thompson,
Center, Kibbee, Normantown and Rock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3213 8228 3205 8248 3230 8258 3231 8236
3229 8235 3229 8232
TIME...MOT...LOC 2248Z 079DEG 10KT 3221 8239
WIND...40MPHSpecial weather statement, Aug 25, 6:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
707 PM EDT FRI AUG 25 2017
GAZ110-260000-
Telfair GA-
707 PM EDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR COUNTY UNTIL
800 PM EDT...
At 707 PM EDT...a strong thunderstorm was near Jacksonville, or 14
miles south of McRae...moving west at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Jacksonville, Temperance, China Hill, Horse Creek Wma and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3178 8303 3180 8308 3181 8309 3181 8314
3182 8313 3184 8317 3187 8318 3188 8319
3191 8319 3198 8283 3183 8280 3182 8284
3178 8286 3178 8289 3179 8290 3178 8292
3179 8298 3178 8299
TIME...MOT...LOC 2307Z 079DEG 10KT 3187 8298
WIND...40MPHFlash Flood, Montgomery
- When
- August 25, 6:30 PM EST to 9:00 PM EST
- Where
- Montgomery County, 1.49 mi SSE of Kibbee to 1.54 mi SSE of Kibbee
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.261, -82.508
The 911 Call Center reported Old Kibbee Road South was washed out. Little Swift Creek intersects Old Kibbee road and may have influenced the flooding along this roadway. Radar estimates 2.5-4 inches of rain in the vicinity.
Flash Flood, Dodge
- When
- August 25, 7:00 PM EST to 10:00 PM EST
- Where
- Dodge County, 2.61 mi NNW of Copeland to 2.62 mi NNW of Copeland
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.014, -83.249
The 911 Call Center reported that a portion of Coffee Cemetery Road washed out due to flooding, which is north of US HWY 280 and HWY 87 junction. Radar estimated between 3 and 5 inches in this vicinity.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Texas, August 25 to 31, 201755 deaths · $41 billion · EF1 · 111 events
- Hurricane and Tornado in Texas, August 25 to 31, 20173 deaths · 64 injured · $4.8 billion · EF0 · 20 events
- Flash Flood in Nebraska, August 25, 2017$110,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 201752 kt wind · 14 events
- Flash Flooding in Oklahoma, August 25, 20177 events
- Hail and Damaging Winds in South Dakota, August 25, 20171.5 in hail · 7 events
- Marine Hurricane/Typhoon in Gulf of Mexico, August 25 to 26, 20176 events
- Flooding in Florida, August 25 to 28, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20174 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 25, 20172 events
- Flash Flood and Hail in South Dakota, August 25, 2017$2,000 · 1.75 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, August 25, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720157, 720250.